Ohio, 2018

Damaging Wind in Ohio, June 3, 2018

June 3, 2018 · NWS CLE · 1 event in 1 county or zone

A cold front moved across northern Ohio during the afternoon of June 3rd. A line of thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio during the afternoon of June 3rd. A line of thunderstorms developed in advance of the front. A couple reports of damage were received as this line moved across Northeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 3, 12:46 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 3, 12:46 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
146 PM EDT Sun Jun 3 2018

.SYNOPSIS...
Low pressure over Lake Superior will track across the Northern Lakes
today forcing a cold front across the forecast area.  High pressure
will build into the Upper Ohio Valley on Monday.

&&

.NEAR TERM /THROUGH MONDAY/...
Showers and a few embedded thunderstorms continue to move east
across the area at this time. Very heavy rain in a short period
of time dumping up to three quarters of an inch of rain and
reducing visibilities down to less than a quarter mile. Winds
are gusting to 35 mph with the strongest storms. Otherwise, one
quick shot of rain with the band and that should be it for the
rain today into the evening hours. Some clouds will linger
behind the front for a period and then gradual improvement in
sky condition from west to east this afternoon and evening.

Original discussion...
Cold front across Central Illinois will track across the
forecast area today. Broken line of showers and thunderstorms
just into Central Indiana will move into the western portion of
the forecast area toward daybreak. The -tsra will continue until
shortly after sunrise then begin to diminish. Best chance of
convection will be from CLE east this afternoon and evening.
Capes rise to around 1200j/kg but little shear or additional
lift. However precipitable water with this system 1.6 to almost
2 inches so some could be heavy rainers. Could see upwards of an
inch of rain this afternoon or evening in the east.

Convection moves east of the forecast area late this evening.  Could
however see a stray shower in the east on Monday as upper level
trough swings across the Eastern portion of Lake Erie.  High
pressure begins building in from the West Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Temperatures will remain a little below normal during the period
with highs struggling to reach 70 both Tuesday and Wednesday.  A
cold front is still on track to settle across the region on Tuesday.
Scattered showers look to be a good bet and have bumped up precip
chances in the east into the likely category.  The front will be
slow to exit to the south Tuesday evening so will hang on to some
small precip chances.  After that...it will remain dry the end of
the short term period as high pressure builds in from the north.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Model differences persist in the long term period and as a result
have made only minor changes to the forecast this morning.  Will
lean toward the ECMWF solution which keeps Thursday dry.  Big
questions still for Friday but will keep things dry for now given
the 00z ECMWF which shows high pressure hanging on.  It must be
noted that the GFS brings a disturbance over the area for the end of
the week. Until I see some of the other guidance picking up on it
this scenario will be ignored. Have nudged temps down a tad from the
earlier forecast.  We should get to around normal for highs but
nothing warmer.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Short term models right on with developing a nearly solid line
of showers and thunderstorms moving west to east across the
area. Strongest cells producing very heavy rain and wind gusts
to at least 30 knots so far. Expecting the line to move east of
Akron-Canton area through Youngstown and Erie over the next
couple hours. Expecting visibilities to drop to a 1/4SM or
briefly lower in the heavy rain at Erie. Intensity could
increase for Youngstown as well. Once storms move east of the
area, some low clouds around 2500 feet will push east into the
area with a gradual improvement in the sky condition from west
to east to scattered this afternoon and and evening. Winds will
increase behind the cold front and then diminish later this
evening. Possibility for some lower clouds in the east toward
sunrise. Winds increase again tomorrow morning to 10 to 25
knots.

OUTLOOK...Non-VFR possible again Tuesday into Tuesday night and
possibly Thursday night into Friday.

&&

.MARINE...
Have decided to hoist a small craft advisory for the western
half of the lake begin late afternoon into the evening. Westerly
winds should increase to around 20 knots in the wake of the
cold front. Will likely add the eastern half of the lake with
the afternoon forecast update. Winds are expected to slowly
decrease from west to east on Monday. Small craft conditions
will persist the longest across the eastern half of the lake.

Previous Discussion...
Light flow will become southerly ahead of the a cold front this
morning.  The front will reach the west end of the lake by late
morning and should be east of the lake by sunset.  W to NW will
develop behind the front. Speeds may get high enough for a
small craft tonight but will let the day crew take a better look
at that. Speeds will gradually come down on Monday. West to
northwest flow will continue into Tuesday. Another cold front
will sag south across the region during the day and this will
cause the flow to become northerly for a time. We could again
get close to small craft conditions Tuesday night. Surface high
pressure will settle over the region for Wednesday causing the
flow to become light. By daybreak Thursday the flow will be back
to the south as the surface ridge moves off to the east. South
or southwest flow will then continue through the end of the
week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 6 PM this evening to 9 AM EDT Monday
     for LEZ142-143.
     Small Craft Advisory from 8 PM this evening to 9 PM EDT Monday
     for LEZ144>146.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/Lombardy
SHORT TERM...Kubina
LONG TERM...Greenawalt/Kubina
AVIATION...Lombardy
MARINE...Kubina/Mullen
Hazardous weather outlook, Jun 3, 3:00 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
400 AM EDT Sun Jun 3 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
400 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 11:18 AM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1218 PM EDT SUN JUN 3 2018

OHZ009-010-031700-
Erie-Lorain-
1218 PM EDT SUN JUN 3 2018

...AREA OF STRONG THUNDERSTORMS WILL AFFECT ERIE AND NORTHERN LORAIN
COUNTIES...

At 1217 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vermilion to near Wakeman.
Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4153 8198 4128 8197 4128 8250 4129 8252
      4140 8249
TIME...MOT...LOC 1617Z 245DEG 27KT 4140 8240 4134 8241 4132 8247

Mullen
Special weather statement, Jun 3, 12:13 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
113 PM EDT SUN JUN 3 2018

OHZ010>013-020>022-031-032-038-031845-
Holmes-Summit-Geauga-Portage-Lake-Stark-Medina-Lorain-Cuyahoga-Wayne-
113 PM EDT SUN JUN 3 2018

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
PORTAGE...WESTERN GEAUGA...CUYAHOGA...MEDINA...LAKE...
STARK...SUMMIT...WAYNE...EAST CENTRAL LORAIN AND HOLMES COUNTIES...

At 111 PM EDT, radar indicated a broken line of strong thunderstorms
located along a line extending from near Westlake to 6 miles west of
Brunswick to near Lodi to near Wooster to near Killbuck. Movement
was northeast at 25 mph.

Winds in excess of 35 mph are possible with these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4045 8201 4081 8202 4103 8206 4150 8194
      4153 8172 4173 8136 4183 8108 4132 8121
      4111 8117 4073 8116 4072 8124 4065 8124
      4066 8146 4063 8167 4044 8167
TIME...MOT...LOC 1711Z 245DEG 20KT 4146 8187 4121 8193 4106 8197 4085
8193 4046 8192

Mullen
Local storm report, Jun 3, 1:24 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
224 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HEAVY RAIN       1 E RICHMOND HEIGHTS    41.56N 81.48W
06/03/2018  M1.25 INCH       CUYAHOGA           OH   TRAINED SPOTTER

            SMALLER THAN PEA-SIZED HAIL WAS ALSO OBSERVED.

&&

PS
Local storm report, Jun 3, 1:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
246 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       4 SW KIRTLAND           41.56N 81.39W
06/03/2018  M1.60 INCH       CUYAHOGA           OH   PUBLIC

            1.6 INCHES MEASURED IN 30 MINUTES.

&&

PS
Special weather statement, Jun 3, 1:46 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
246 PM EDT SUN JUN 3 2018

OHZ012>014-022-023-032-033-089-031945-
Geauga-Portage-Lake-Stark-Mahoning-Trumbull-Ashtabula
Lakeshore-Ashtabula Inland-
246 PM EDT SUN JUN 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TRUMBULL...EASTERN
PORTAGE...MAHONING...EASTERN GEAUGA...NORTHEASTERN LAKE...
NORTHEASTERN STARK AND ASHTABULA COUNTIES...

At 246 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Madison to 9 miles northwest of
Orwell to 6 miles northeast of Middlefield to near Burton to
Alliance. Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4198 8052 4090 8052 4090 8082 4093 8083
      4093 8089 4090 8090 4090 8108 4073 8109
      4072 8123 4144 8123 4154 8111 4166 8105
      4182 8112
TIME...MOT...LOC 1846Z 275DEG 21KT 4182 8102 4166 8095 4154 8101 4144
8113 4092 8115

Mullen

The radar

The Cleveland radar (KCLE), 84 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashtabula

When
June 3, 2:10 PM EST to 2:12 PM EST
Where
Ashtabula County, 0.75 mi NW of East Orwell to 1 mi S of Orwell
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.536, -80.862

Thunderstorm wind gusts knocked a tree down along Central Avenue. The tree landed on a house causing some damage. A second tree and some power lines were reported down south of Orville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763792.